Thunderstorm Wind, Butte
- When
- July 10, 2:00 PM MST to 2:15 PM MST
- Where
- Butte County, 16 mi SW of Arco Butte
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.436, -113.556
A 73 mph wind gust at Tom Cat Summit.
Strong thunderstorm outflow led to extensive verification of 60 mph and greater winds at several mesonet sites.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Strong thunderstorm outflow led to extensive verification of 60 mph and greater winds at several mesonet sites.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 10, 1:18 PM MST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 218 PM MDT SUN JUL 10 2016 .SHORT TERM...Low pressure system moving from Oregon into the Idaho Central Mountains this afternoon, and may already be crossing into Montana. The heavier precipitation amounts have been on the west side of the state, but there have been a couple stations measure precipitation around .30 inch. Any isolated thunderstorms with heavy rain could add enough for rapid rise on small creeks or steep canyon areas. We currently have a flash flood watch in effect for Custer County and will be conservative in canceling it too quick. Wrap around precipitation should take place late tonight over the central mountains. To the south towards Rogerson, sun and heating is helping to destabilize things, also over portions of the Arco Desert. Gusty winds have shown up this afternoon. The strongly sheared environment can still support select thunderstorms with some hail up to an inch. By Monday, expected a few showers to linger near the Idaho and Montana border. Both the GFS and ECMWF models have increased the amplitude of the disturbance to cross the central mountains on Tuesday, pops were raised in that area. RS .LONG TERM...Little over all change to the extended forecast. Wednesday through next Sunday. A weak front will depart the area midweek. Models are hinting at another weak low pressure system moving through northern Idaho Friday that could produce some showers for the Central Mountains. Relatively new feature, so will keep long term forecast dry or mostly dry for now. Temperatures will be at or below normal. DV/RS && .AVIATION...Winds have not picked up as much as expected but should at PIH and IDA this afternoon. Still expect 20 to 25 knot sustained there and 15 to 20 at BYI and 10 to 15 knots at SUN through sunset. Winds should continue at the 20 or so knot range Monday at IDA and PIH. Should be VFR but showers and isolated thunderstorms still possible through sunset at all sites. GK && .FIRE WEATHER...Showers, isolated thunderstorms and strong winds expected this afternoon and evening. Strongest winds in Snake Plain and Caribou Range region with 20 to 30 sustained winds possible and gusts 30 to 40 mph. Humidity is very high today so no red flag warnings in effect. The breezy conditions will continue Monday with most shower and thunderstorm activity in zone 411. Humidity will remain elevated above 20 percent in all locations. Will see a better chance for showers and thunderstorms Tuesday mainly in zones 475, 476, 422 and 411. GK && .PIH Watches/Warnings/Advisories... Lake Wind Advisory until 9 PM MDT this evening for IDZ021. Flash Flood Watch until 8 PM MDT this evening for IDZ018. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1227 PM MDT SUN JUL 10 2016 IDZ023-101915- CARIBOU HIGHLANDS ID- 1227 PM MDT SUN JUL 10 2016 ...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING NORTHEASTERN CARIBOU AND SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 115 PM MDT... AT 1227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HENRY...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAYAN...SOUTHERN BLACKFOOT RESERVOIR...HENRY AND MILL CANYON CAMPGROUND. LAT...LON 4275 11148 4288 11159 4310 11124 4286 11108 TIME...MOT...LOC 1827Z 242DEG 24KT 4283 11148 RS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
234 PM MDT SUN JUL 10 2016
IDZ017-022-031-102130-
BIG AND LITTLE WOOD RIVER REGION ID-SOUTH CENTRAL HIGHLANDS ID-
EASTERN MAGIC VALLEY ID-
234 PM MDT SUN JUL 10 2016
...WIND GUSTS UP TO 50 MPH FOR LINCOLN...WESTERN CASSIA...CENTRAL
BLAINE AND CENTRAL MINIDOKA COUNTIES UNTIL 330 PM MDT...
AT 229 PM MDT...DOPPLER RADAR IS TRACKING STRONG THUNDERSTORM OUT
FLOW WINDS NEAR WENDELL. THE WINDS ARE MOVING EAST TOWARDS
RICHFIELD, BURLEY, AND MINIDOKA.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH SOME BLOWING
DUST.
LOCATIONS IMPACTED INCLUDE...
BURLEY...RUPERT...HEYBURN...SHOSHONE...OAKLEY RESERVOIR...PAUL...
OAKLEY...RICHFIELD...DECLO...DIETRICH...SHOSHONE ICE CAVES...
LAIDLAW CORRALS AIRPORT...KIMAMA...MT HARRISON...
BOSTETTER RANGER STATION AND CITY OF ROCKS.
LAT...LON 4210 11428 4242 11429 4242 11407 4251 11407
4254 11393 4276 11393 4277 11405 4281 11405
4281 11435 4285 11438 4285 11459 4319 11460
4322 11358 4207 11365
TIME...MOT...LOC 2029Z 242DEG 0KT 4269 11465
RSThe Pocatello radar (KSFX), 79 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
21 thunderstorm wind. Local standard time, as filed.
A 73 mph wind gust at Tom Cat Summit.
A 67 mph wind gust 1 mile northwest of Craters of the Moon.
A 66 mph wind gust measured at Big Southern Butte.
A 58 mph wind gust at Moburg Canyon RAWS.
A 70 mph wind gust measured 9 miles northwest of Atomic City.
A 69 mph wind gust measured 11 miles east southeast of Butte City.
A 65 mph wind gust measured at Atomic City.
A 61 mph wind gust measured 11 miles west southwest of Atomic City.
A 65 mph wind gust measured 13 miles south of Craters of the Moon.
A 63 mph wind gust south southeast of Howe.
A 62 mph wind gust measured 3 miles west of Taber.
A 62 mph wind gust 12 miles northwest of Atomic City.
A 70 mph wind gust was measured 7 miles south of Howe at the ARL Station.
A 70 mph wind gust measured 9 miles south southwest of Mud Lake.
A 68 mph wind gust measured at ARL station Sand Dunes east of Howe.
A 60 mph wind gust measured 11 miles west of Osgood.
A 63 mph wind gust measured 8 miles northwest of Atomic City.
A trained spotter in Swan Valley reported several tree branches snapped off pine trees.
A 68 mph wind gust measured 1 mile from Terreton.
A 62 mph wind gust near Camas was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650451, 650452, 650453, 650454, 650462, 650469, 650470, 650471, 650472, 650474, 650475, 650476, 650477, 650478, 650481, 650483, 650484, 650486, 650487, 650488, 650492.